New York, 2004

Flash Flood and Hail in New York, May 24, 2004

May 24, 2004 · NWS OKX · 14 events in 4 counties and zones

11 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 24, 3:10 PM EST, 20 minutes earlier.

Area forecast discussion, May 24, 3:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
410 PM EDT MON MAY 24 2004

.SHORT TERM...NOW THROUGH WED NIGHT
RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED
THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ.
BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO
JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB).
WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF
STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO
THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE
REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK
STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT.

ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE
FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE
TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY
MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE
QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS.

ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO
WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING
FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST
FOR THIS TIME FRAME.
&&

.LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN
SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF
AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE
BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH
NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY.
&&

.HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS
THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST
STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS.
&&

.AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST...
CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO
THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE
THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT
NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY
TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A
FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE
YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL
HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL
WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY
COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE
THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE
FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF
EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION
THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD
KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING
AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END
MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT.
&&

.MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL
ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE
MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS
WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS
WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS
NEXT SEVERAL DAYS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071.
MARINE...NONE.
&&

GOODMAN/JK/PW
Hazardous weather outlook, May 24, 4:21 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
521 AM EDT MON MAY 24 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-251030-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
521 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON
OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF
NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE
FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY
THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO.

THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF
MORICHES INLET TO MONTAUK POINT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD
FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 24, 12:03 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
103 PM EDT MON MAY 24 2004

CTZ005-241745-
NORTH CENTRAL FAIRFIELD-
103 PM EDT MON MAY 24 2004

AT 103 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER SHERMAN...MOVING NORTHEAST
AT 40 MPH. THESE STORMS WILL MOVE ACROSS THE NORTHERN TIP OF
FAIRFIELD COUNTY AND WILL PRODUCE HEAVY RAINS...FREQUENT LIGHTNING
AND POSSIBLE HAIL.
Special weather statement, May 24, 2:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
350 PM EDT MON MAY 24 2004

NYZ067-242030-
NORTHEASTERN ORANGE-
350 PM EDT MON MAY 24 2004

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 2 MILES SOUTHEAST OF WALDEN...
MOVING NORTHEAST AT 40 MPH.
BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...ORANGE LAKE...GARDNERTOWN AROUND 355 PM...
MIDDLE HOPE...BALMVILLE AROUND 400 PM. EXPECT HEAVY RAIN AND
FREQUENT LIGHTNING WITH THIS STORM. POSSIBLE HAIL AND BRIEF GUSTY
WINDS TO 30 TO 35 MPH ARE POSSIBLE.

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Orange

When
May 24, 3:30 PM EST
Where
Orange County, Pine Bush
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -74.300

As a severe thunderstorm moved northeast, a spotter reported quarter size hail.

Lightning, Orange

When
May 24, 3:43 PM EST
Where
Orange County, Cornwall
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

The local fire department reported that a person was struck and injured by lightning at 22 Meadow Avenue on Cornwall On Hudson.

Hail, Orange

When
May 24, 5:00 PM EST
Where
Orange County, Warwick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -74.367

For the second consecutive day, the Village of Harriman in Southern Orange County was impacted by severe weather. As a cluster of heavy showers and thunderstorms moved east across Southern Orange County between 4 pm and 6:30 pm, it produced damaging wind gusts, large hail, and flash flooding in the Village of Harriman. Here are the findings of a damage assessment conducted by NY State Emergency Managers: The area of damage was bounded by Route 6/7 to the north and Interstate 87 to the east. High winds twisted off tree tops above 35 feet and shingles were ripped from houses in a triangular area bordered by North Maine Street, Grove Street, and Route 17M in the Village of Harriman. Hail up to the size of a quarter was reported by many trained spotters. A 1 hour rainfall rate of 2 inches per hour caused flash flooding of streets. Based on this damage and radar data interpretation, the National Weather Service confirms that a wet microburst occurred in the Village of Harriman.

Thunderstorm Wind, Orange

When
May 24, 5:00 PM EST
Where
Orange County, Harriman
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -74.150

Flash Flood, Orange

When
May 24, 5:00 PM EST to 5:15 PM EST
Where
Orange County, Harriman
Reported by
EMERGENCY MANAGER
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Hail, Orange

When
May 24, 5:10 PM EST
Where
Orange County, 10 mi NW of Harriman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -74.283

A trained spotter reported penny size hail.

Hail, Nassau

When
May 24, 5:30 PM EST to 5:35 PM EST
Where
Nassau County, Merrick
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -73.550

As a severe thunderstorm moved northeast, a trained spotter at Merrick reported nickel size hail. In addition, a spotter at Massapequa reported penny size hail.

Hail, Westchester

When
May 24, 5:35 PM EST
Where
Westchester County, 5 mi NW of Goldens Bridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.333, -73.750

A trained spotter reported penny size hail.

Hail, Suffolk

When
May 24, 5:51 PM EST to 5:57 PM EST
Where
Suffolk County, East Islip
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -73.183

As a cluster of severe thunderstorms moved northeast, trained spotters reported up to golfball size hail in Hauppague.

Hail, Westchester

When
May 24, 5:57 PM EST to 6:00 PM EST
Where
Westchester County, Vista
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -73.517

Spotters reported penny size hail at Vista and Pound Ridge.

Hail, Suffolk

When
May 24, 6:02 PM EST to 6:28 PM EST
Where
Suffolk County, Nesconset
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -73.133

As a cluster of severe thunderstorms moved across the region, trained spotters reported up to quarter size hail in Nesconset. Penny size hail was observed in Ridge and Wading River.

Hail, Nassau

When
May 24, 6:45 PM EST
Where
Nassau County, East Meadow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -73.517

A spotter reported penny size hail.

Hail, Suffolk

When
May 24, 6:48 PM EST
Where
Suffolk County, Mattituck
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -72.517

A spotter reported penny size hail.

Hail, Suffolk

When
May 24, 7:38 PM EST
Where
Suffolk County, East Islip
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -73.183

A spotter reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404694, 5404768, 5404695, 5404696, 5404697, 5404698, 5404699, 5404700, 5404701, 5404769, 5404765, 5404766, 5404770, 5404767.